Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 433, NWS Norman, OK

August 18, 1997Canadian County, Kingfisher County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 18, 1997, 5:33 PM CDT for Canadian County, Kingfisher County, Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 1997, 5:33 PM CDT (22:33 UTC)
Expired
Aug 18, 1997, 6:15 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Canadian County, OK, Kingfisher County, OK

The radar

The Norman radar (KTLX), 59 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:00 PM CDTHail 0.75Piedmont, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 182232 RRA
SVROKC
OKC017-073-182315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT MON AUG 18 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     NORTHEASTERN CANADIAN AND SOUTHEASTERN KINGFISHER

INCLUDING THE FOLLOWING LOCATIONS
     CASHION AND PIEDMONT

AT 533 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
MILES NORTHWEST OF PIEDMONT. HAIL TO NICKEL SIZE AND 65 MPH WINDS ARE
LIKELY.

THE STORM WAS MOVING NORTHEAST AT 15 MPH.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

CHURCHILL

LAT...LON 3561  9765 3561  9792 3583  9793 3584  9766

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:01 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 18, 4:01 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON AUG 18 1997

EVERYTHING ON TRACK FOR HEAVY RAIN TONIGHT ACROSS NORTH-CENTRAL ZONES
SO WILL GO WITH A FLASH FLOOD WATCH IN THIS AREA AS UPPER WAVE
APPROACHES TONIGHT AND MOISTURE PLUME PERSISTS. WILL NOT INCLUDE
SOUTH-CENTRAL ZONES ATTM AS STORMS HAVE BEGUN TO MOVE A BIT MORE
RAPIDLY  AND THESE STORMS SHOULD DIE OUT WITH SUNSET. IF CONVECTION
FILLS IN ALONG BOUNDARY THIS EVENING...NEXT SHIFT MAY NEED TO ISSUE A
SHORT WATCH FOR THIS EVENING.

FCSTID = 10
OKC   75  89  74  93 /  60  30  20  20
HBR   73  94  73  97 /  30  20  10  20
SPS   73  94  73  97 /  30  20  10  20
GAG   71  90  70  95 /  70  20  20   0
PNC   73  90  72  94 /  90  50  20   0
DUA   75  93  75  96 /  30  20  10  30

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Aug 18, 3:10 PM CDT, 2 hours 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0310 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    SULPHUR                    OK   .75 INCH HAIL AT CHICKASAW
08/18/97   MURRAY                          NATIONAL RECREATION AREA.

0300 PM    SULPHUR                    OK   FLASH FLOODING
08/18/97   MURRAY                          POLICE DEPT. REPORTED CITY
                                           PARK IN SULPHUR CLOSED DUE
                                           HIGH WATER.

0240 PM   MILL CREEK                  OK   WIND DAMAGE.
08/18/97  JOHNSTON                         E.O.C. REPORTED SIDING BLOWN
.                                          OFF HOUSE IN MILL CREEK.

0320 PM   7 S FITTSTOWN               OK   .75 INCH HAIL.
08/18/97  PONTOTOC

J
Local storm report, Aug 18, 3:42 PM CDT, 1 hour 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0310 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    SULPHUR                    OK   .75 INCH HAIL AT CHICKASAW
08/18/97   MURRAY                          NATIONAL RECREATION AREA.

0300 PM    SULPHUR                    OK   FLASH FLOODING
08/18/97   MURRAY                          POLICE DEPT. REPORTED CITY
                                           PARK IN SULPHUR CLOSED DUE
                                           HIGH WATER.

0240 PM   MILL CREEK                  OK   WIND DAMAGE.
08/18/97  JOHNSTON                         E.O.C. REPORTE:D SIDING BLOWN
.                                          OFF HOUSE IN MILL CREEK.

0320 PM   7 S FITTSTOWN               OK   .75 INCH HAIL.
08/18/97  PONTOTOC

J
Local storm report, Aug 18, 3:45 PM CDT, 1 hour 48 minutes before
LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0345 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    SULPHUR                    OK   .75 INCH HAIL AT CHICKASAW
08/18/97   MURRAY                          NATIONAL RECREATION AREA.

0300 PM    SULPHUR                    OK   FLASH FLOODING
08/18/97   MURRAY                          POLICE DEPT. REPORTED CITY
                                           PARK IN SULPHUR CLOSED DUE
                                           HIGH WATER.

0240 PM   MILL CREEK                  OK   WIND DAMAGE.
08/18/97  JOHNSTON                         E.O.C. REPORTED SIDING BLOWN
.                                          OFF HOUSE IN MILL CREEK.

0320 PM   7 S FITTSTOWN               OK   .75 INCH HAIL.
08/18/97  PONTOTOC

J
Local storm report, Aug 18, 3:49 PM CDT, 1 hour 44 minutes before
LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0345 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    SULPHUR                    OK   .75 INCH HAIL AT CHICKASAW
08/18/97   MURRAY                          NATIONAL RECREATION AREA.

0300 PM    SULPHUR                    OK   FLASH FLOODING
08/18/97   MURRAY                          POLICE DEPT. REPORTED CITY
                                           PARK IN SULPHUR CLOSED DUE
                                           HIGH WATER.

0240 PM   MILL CREEK                  OK   WIND DAMAGE.
08/18/97  JOHNSTON                  N       E.O.C. REPORTED SIDING BLOWN
.                                          OFF HOUSE IN MILL CREEK.

0320 PM   7 S FITTSTOWN               OK   .75 INCH HAIL.
08/18/97  PONTOTOC

J
Local storm report, Aug 18, 3:50 PM CDT, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0350 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    SULPHUR                    OK   FLASH FLOODING.
08/18/97   MURRAY                          CHICKASAW NATIONAL RECREATION
                                           AREA. SEVERAL AREAS CLOSED
                                           DUE HIGH WATER.

J
Local storm report, Aug 18, 3:53 PM CDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0350 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    SULPHUR                    OK   FLASH FLOODING.
08/18/97   MURRAY                          CHICKASAW NATIONAL RECREATION
                                           AREA. SEVERAL AREAS CLOSED
                                           DUE HIGH WATER.
 V
J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:26 PM CDTSevere Thunderstorm WarningOUNSeminole64 min
Aug 18, 9:00 AM CDTFlash Flood WarningOUNKay3 hr
Aug 18, 2:03 PM CDTSevere Thunderstorm WarningOUNMurray, Pontotoc42 min
Aug 18, 2:25 PM CDTFlash Flood WarningOUNMurray3 hr
Aug 18, 2:43 PM CDTSevere Thunderstorm WarningOUNJohnston, Pontotoc47 min
Aug 18, 3:44 PM CDTSevere Thunderstorm WarningOUNCoal46 min
Aug 18, 4:55 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens50 min
Aug 18, 5:57 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon48 min
Aug 18, 6:30 PM CDTSevere Thunderstorm WarningOUNGrady30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.